Texas, 2012

Hail and Damaging Winds in Texas, June 26, 2012

June 26, 2012 · NWS HGX · 4 events in 2 counties and zones

Scattered strong thunderstorms developed across the northwestern half of southeast Texas during the afternoon hours and produced hail and high winds as they moved to the south southwest across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Scattered strong thunderstorms developed across the northwestern half of southeast Texas during the afternoon hours and produced hail and high winds as they moved to the south southwest across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 26, 9:01 AM CST, 5 hours 34 minutes earlier.

Area forecast discussion, Jun 26, 9:01 AM CST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1001 AM CDT TUE JUN 26 2012

.UPDATE...
SHORT TERM UPDATE FOR SOME POPS AND THUNDER CHANCES.

&&

.DISCUSSION...
9AM TEMPERATURES RUNNING ABOUT 0 TO 5 DEGREES AHEAD OF THIS TIME YESTERDAY.
GREATEST DIFFERENCES GENERALLY ALONG I45 CORRIDOR NORTH OF METRO
HOUSTON. GALVESTON HEAT INDEX AT 9AM WAS ALREADY 108. YIKES! CURRENT
MAX TEMPERATURE FORECAST FOR TODAY OF RECORD TYING OR BREAKING
HEAT IS WARMER THAN YESTERDAYS READINGS AND APPEARS TO BE ON TRACK
SO NO CHANGE TO TEMPS FOR TODAY. NUMERICAL AND STATISTICAL
GUIDANCE MOST INSISTENT THAT ONSHORE FLOW/SEA BREEZE WILL OCCUR
TODAY AT GALVESTON WHICH SHOULD KEEP TEMPS BELOW 100 BUT STILL A
RECORD. ALREADY SEEING SOME VEERING OF WINDS IN NEARSHORE OIL
PLATFORM METARS SO THE ONSHORE FLOW FOR LATE TODAY LOOKS
REASONABLE. HEAT INDICES SHOULD EXCEED 108 AT SEVERAL LOCATIONS
TODAY SO WILL EXAMINE 12Z MODEL RUNS FOR CONSIDERATION OF
EXCESSIVE HEAT ADVISORY FOR TOMORROW. AS OF NOW LOOKS JUST BELOW
CRITERIA. STAY TUNED.

NEXT ISSUE IS THUNDERSTORM CHANCES TODAY. SPC HAS MUCH OF THE
HOUSTON COUNTY WARNING AREA IN A SLIGHT RISK AREA TODAY. AREA
SOUNDINGS AND MODEL FORECAST SOUNDINGS SHOW CONVECTIVE TEMPS OF
100 TO 104 THIS AFTERNOON WHICH SHOULD JUST BE MET BY LATE
AFTERNOON. WEAK UPPER DISTURBANCE AND BLOB OF HIGHER PWAT AIR ON
THE WAY THIS AFTN.  TX TECH WRF..HRRR AND OTHER MESO GUIDANCE
DEPICT A FEW THUNDERSTORMS FORMING PRIMARILY SOUTHWEST OF METRO. DID
INCREASE POPS FOR SOUTHWEST SECTIONS OF CWA BUT STILL WISE TO KEEP
20 PERCENT REST OF CWA. MAIN THREAT IS GUSTY WINDS..HOT
TEMPERATURES AND DRY AIR ALOFT EQUAL NICE INVERTED VEE SOUNDINGS
THIS AFTERNOON. INSERTED MENTION OF GUSTY WINDS IN ZONES. SHOULD
DIMINISH QUICKLY AFTER SUNSET. 04

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)     105  78 101  76  98 /  20  20  10  10  10
HOUSTON (IAH)             103  76 100  76  97 /  20  20  10  10  10
GALVESTON (GLS)            98  82  94  81  94 /  20  20  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...04
Hazardous weather outlook, Jun 26, 5:30 AM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
630 AM CDT TUE JUN 26 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-271130-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
630 AM CDT TUE JUN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ABOVE NORMAL TEMPERATURES AND HIGHER HUMIDITY LEVELS EQUATE TO
AFTERNOON PEAK HEAT INDEX VALUES BETWEEN 105 TO 110 DEGREES.
THESE FACTORS WILL ALSO AID IN SUPPORTING MID AFTERNOON INTO
EARLY AFTERNOON THUNDERSTORMS AS A WEAK EASTERN DISTURBANCE
PASSES ACROSS THE REGION. THE MAIN SEVERE WEATHER THREAT WITHIN
THE STRONGEST STORMS WILL BE STRONG DAMAGING DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...ABOVE NORMAL TEMPERATURES AND RELATIVELY HIGHER
HUMIDITY LEVELS WILL PRODUCE LATE AFTERNOON PEAK HEAT INDEX
VALUES BETWEEN 100 TO 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TUESDAY AFTERNOON AND EVENING.

The radar

The Houston radar (KHGX), 78 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Harris

When
June 26, 2:35 PM CST
Where
Harris County, 0.52 mi SE of Kohrville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.995, -95.623

Dime sized hail was reported at the intersection of Louetta and Grant Road.

Hail, Harris

When
June 26, 2:40 PM CST
Where
Harris County, 1.83 mi SW of Houston Weiser Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
29.910, -95.650

Dime sized hail was reported at the intersection of West Road and Telge.

Thunderstorm Wind, Harris

When
June 26, 2:45 PM CST
Where
Harris County, 0.07 mi WSW of Houston Lakeside Arp
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
29.820, -95.671

Four hangars were reported damaged at West Houston Airport.

Thunderstorm Wind, Colorado

When
June 26, 4:45 PM CST
Where
Colorado County, 1.03 mi SSE of Columbus
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
29.707, -96.541

Trees and power lines were reported down in the city of Columbus.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396195, 396196, 396197, 396198.